Alert archive / North Dakota / Tornado Warnings in 2015
Tornado Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 23, 2015, 5:33 PM CDT for McLean County, Ward County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2015, 5:33 PM CDT (22:33 UTC)
- Expired
- Jul 23, 2015, 6:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties McLean County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 74 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077
WFUS53 KBIS 232233
TORBIS
NDC055-101-232300-
/O.NEW.KBIS.TO.W.0015.150723T2233Z-150723T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 23 2015
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 600 PM CDT
* AT 533 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR MAX...OR 12 MILES NORTH OF GARRISON...
MOVING EAST AT 25 MPH.
HAZARD...TORNADO AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
MAX AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4778 10148 4786 10148 4791 10109 4769 10109
TIME...MOT...LOC 2233Z 268DEG 20KT 4783 10138
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
AYD3 follow-up statements
224
WWUS53 KBIS 232240
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT THU JUL 23 2015
NDC055-101-232300-
/O.CON.KBIS.TO.W.0015.000000T0000Z-150723T2300Z/
WARD ND-MCLEAN ND-
540 PM CDT THU JUL 23 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN
WARD AND NORTHEASTERN MCLEAN COUNTIES...
AT 540 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER MAX...OR 12 MILES NORTH OF GARRISON...MOVING EAST AT
20 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL BE NEAR...
MAX AROUND 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4777 10144 4786 10145 4791 10109 4769 10109
TIME...MOT...LOC 2240Z 267DEG 16KT 4783 10135
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
AYD247
WWUS53 KBIS 232250
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
550 PM CDT THU JUL 23 2015
NDC055-101-232300-
/O.CON.KBIS.TO.W.0015.000000T0000Z-150723T2300Z/
WARD ND-MCLEAN ND-
550 PM CDT THU JUL 23 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN
WARD AND NORTH CENTRAL MCLEAN COUNTIES...
AT 550 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER MAX...OR 14 MILES NORTHEAST OF GARRISON...MOVING
EAST AT 20 MPH.
HAZARD...TORNADO AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN WARD AND NORTH CENTRAL MCLEAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4780 10134 4787 10134 4791 10109 4774 10109
TIME...MOT...LOC 2250Z 267DEG 19KT 4783 10126
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
AYD640
WWUS53 KBIS 232256
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT THU JUL 23 2015
NDC055-101-232306-
/O.EXP.KBIS.TO.W.0015.000000T0000Z-150723T2300Z/
WARD ND-MCLEAN ND-
556 PM CDT THU JUL 23 2015
...THE TORNADO WARNING FOR SOUTHERN WARD AND NORTH CENTRAL MCLEAN
COUNTIES WILL EXPIRE AT 600 PM CDT...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER...LARGE HAIL AND DAMAGING WINDS
REMAIN LIKELY AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL NORTH DAKOTA.
LAT...LON 4780 10134 4787 10134 4791 10109 4774 10109
TIME...MOT...LOC 2252Z 268DEG 20KT 4783 10126
$$
AYDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 23, 2:00 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT THU JUL 23 2015 .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY AFTERNOON) ISSUED AT 200 PM CDT THU JUL 23 2015 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE STRONG TO SEVERE CONVECTION THIS AFTERNOON AND EVENING CENTRAL AND EAST. CURRENTLY...UPPER RIDGE AXIS MOVING OFF TO OUR EAST REPLACED WITH SOUTHWEST FLOW ALOFT. SFC TROUGH/FRONTAL BOUNDARY IS OVER WESTERN NORTH DAKOTA NOW WITH WINDS WEST OF THE FROPA ACROSS THE FAR WEST OUT OF THE NORTH OR WEST. SOUTHEASTERLY WINDS AHEAD. DEWPOINTS ARE VERY MOIST EAST OF THE FRONT UPPER 60S TO LOW 70S...AND WHEN COMBINED WITH MID 80S AND LOW 90S FOR TEMPERATURES RESULTS IN HEAT INDEX VALUES RIGHT NOW IN THE LOW TO MID 90S. CLOUD COVER NORTHWEST WITH SUNNY SKIES ACROSS THE REST OF NORTH DAKOTA ENABLING INSTABILITY UPWARDS TO 4-5K J/KG. ROBUST CONVECTION EXPECTED TO BEGIN 19-21Z WEST OF HIGHWAY 83...THEN DEVELOP/MOVE EAST THROUGH MID EVENING. AS MODELS HAVE PORTRAYED THE LAST FEW DAYS...BEST 0-6KM SHEAR WILL BE INITIALLY DISPLACED FROM THE HIGHER CAPE...BUT CATCHES UP LATE TODAY INTO THIS EVENING AS A MID LEVEL WAVE MOVES INTO THE DAKOTAS. STILL...ENOUGH CAPE TO OVERCOME LACK OF SHEAR ESPECIALLY WHEN COMBINED WITH THE APPROACHING MID LEVEL S/WV. AS THE SPC MESOSCALE DISCUSSION INDICATED...DISCRETE CELLS INITIALLY WILL TRANSITION TO MCS/BOWING SEGMENTS AS THE CONVECTION MOVES TO THE EAST RESULTING IN DAMAGING WINDS BECOMING THE MAIN THREATS WHERE AS HAIL WILL BE THE BIGGEST CONCERN AT FIRST. WILL ALSO NEED TO MONITOR THE HEAVY RAIN POTENTIAL WITH THE HIGH BOUNDARY LAYER MOISTURE IN PLACE ALONG TO EAST OF THE SFC TROUGH. ZONAL FLOW DEVELOPS LATER TONIGHT INTO FRIDAY. EMBEDDED ENERGY WITHIN THE FLOW TOMORROW SHOULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS. INSTABILITY NOT TOO GREAT SO THE OVERALL SEVERE THREAT FOR FRIDAY WILL BE LOW. STILL WARM BUT MUCH MORE COMFORTABLE CONDITIONS FOR FRIDAY WITH HIGHS MAINLY IN THE 80S AND DEWPOINTS FALLING INTO THE 50S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 200 PM CDT THU JUL 23 2015 ZONAL FLOW ALOFT FRIDAY NIGHT BECOMES SOUTHWESTERLY BY SATURDAY...WITH A FEW STRONGER SHORTWAVE ENERGY IMPULSES REACHING WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON. BY THE END OF THE WEEKEND...AND THEN INTO EARLY NEXT WEEK...STORM CHANCES INCREASE AS A MID LEVEL WAVE DIGS ALONG THE WEST COAST AND ADVANCES ACROSS THE ROCKIES WITH INCREASED RAIN CHANCES IN SOUTHWEST FLOW. BY TUESDAY EVENING THE MIDLEVEL WAVE IS FORECAST TO HAVE LIFTED NORTHEAST...WITH A MAINLY DRY FORECAST TUESDAY THROUGH THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 200 PM CDT THU JUL 23 2015 ALL 5 CENTRAL AND WESTERN NORTH DAKOTA TAF SITES HAVE VCTS IN THE FORECAST. OTHER THAN REDUCED VISIBILITY FROM A THUNDERSTORM IMPACTING A TERMINAL VFR CONDITIONS ARE EXPECTED. STORMS WILL PROGRESS FROM WEST TO EAST ACROSS THE STATE ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON THROUGH THE EVENING. WINDS WILL SHIFT TO NORTH NORTHWESTERLY BEHIND THE FRONT. LOW STRATUS POSSIBLE TONIGHT BEHIND THE PRECIPITATION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...JV AVIATION...NH
Hazardous weather outlook, Jul 23, 2:30 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 23 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 230 PM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST TODAY...CONTINUING THROUGH THE EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... REPORT ANY HAIL...WINDS GREATER THAN 40 MPH...AND FLOODING TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA SOCIAL MEDIA. NH/JV
In the hours before
Special weather statement, Jul 23, 4:26 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT THU JUL 23 2015
NDZ003-011-019-021-232200-
WARD ND-RENVILLE ND-MERCER ND-MCLEAN ND-
426 PM CDT THU JUL 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENVILLE...WARD...NORTH CENTRAL MCLEAN AND NORTHEASTERN MERCER
COUNTIES...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARPIO TO NEAR HAZEN BAY
RECREATION AREA...AND MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MINOT...GARRISON...MINOT AIR FORCE BASE...BURLINGTON...SURREY...
UNDERWOOD...BERTHOLD...GLENBURN...MAX...RIVERDALE...DES LACS...
CARPIO...MAKOTI...PICK CITY...FOXHOLM...RYDER...COLEHARBOR...RICE
LAKE...DOUGLAS AND ROSEGLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WESTERN NORTH DAKOTA.
LAT...LON 4742 10112 4746 10196 4785 10191 4785 10187
4802 10188 4847 10182 4855 10135 4854 10115
TIME...MOT...LOC 2126Z 266DEG 21KT 4842 10170 4754 10169
HARGROVESpecial weather statement, Jul 23, 5:25 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT THU JUL 23 2015
NDZ018-019-232315-
MERCER-DUNN-
525 PM CDT THU JUL 23 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUNN AND
NORTHWESTERN MERCER COUNTIES...
AT 524 PM CDT /424 PM MDT/...A STRONG THUNDERSTORM WAS 9 MILES
NORTHWEST OF HALLIDAY...OR 16 MILES NORTHEAST OF KILLDEER...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCKENZIE BAY RECREATION AREA AND TWIN BUTTES.
IF YOU ARE ON OR NEAR WESTERN LAKE SAKAKAWEA...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4774 10236 4769 10226 4762 10226 4757 10220
4758 10208 4757 10205 4735 10239 4746 10259
TIME...MOT...LOC 2224Z 218DEG 17KT 4747 10242
HEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:26 PM CDT | Special Weather Statement | BIS | McLean, Ward | 34 min |
| Jul 23, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 23, 4:52 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 53 min |
| Jul 23, 4:54 PM CDT | Tornado Warning | BIS | McLean, Ward | 36 min |
| Jul 23, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 60 min |
| Jul 23, 5:25 PM CDT | Special Weather Statement | BIS | Dunn | 50 min |
| Jul 23, 5:27 PM CDT | Tornado Warning | BIS | McLean | 33 min |
| Jul 23, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 62 min |
| Jul 23, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 64 min |
| Jul 23, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 53 min |
| Jul 23, 6:55 PM CDT | Areal Flood Advisory | BIS | McHenry, McLean, Mercer, Ward | 3 hr |
Nearby
Tornado Warnings in North Dakota, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.